Virginia, 2013Winter Storm and Winter Weather in Virginia, December 8 to 9, 2013
December 8 to 9, 2013 · NWS LWX · 25 events in 25 counties and zones
High pressure was wedged down the east coast and surface temperatures fell below freezing. Low pressure developed across the gulf coast states and moved across the Ohio Valley.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was wedged down the east coast and surface temperatures fell below freezing. Low pressure developed across the gulf coast states and moved across the Ohio Valley. Snow began but changed over to sleet and freezing rain as warmer temperatures aloft overran the cold air at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 8, 4:05 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Dec 8, 4:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 AM EST SUN DEC 8 2013
.SYNOPSIS...
HIGH PRESSURE WILL SHIFT EAST TO OUR NORTH THROUGH TONIGHT. LOW
PRESSURE WILL DEVELOP AND MOVE NORTHEAST ACROSS THE MID-ATLANTIC
TODAY THROUGH MONDAY...IMPACTING THE AREA WITH WINTRY PRECIPITATION.
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE AREA TUESDAY.
CANADIAN HIGH PRESSURE WILL BUILD OVERHEAD FOR THE SECOND HALF OF
THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
08Z MSAS ANALYSIS INDICATES HIGH PRESSURE ACROSS THE UPPER
MIDWEST...GREAT LAKES AND PA...WITH A PORTION OF THE HIGH NOSING
INTO THE FORECAST AREA. COLD FRONT REMAINS OVER THE SOUTHEASTERN
STATES...WITH WAVES OF LOW PRESSURE ALONG IT. THROUGHOUT THE
DAY...THE HIGH PRESSURE WILL RETREAT TO THE NORTH AS LOW PRESSURE
DEVELOPS OVER THE SOUTHEASTERN US AND MOVES NORTH TOWARDS THE OHIO
VALLEY.
NOT MUCH CHANGE TO OVERALL FORECAST FOR TODAY. JET STREAM IS
EXPECTED TO STRENGHTEN OVER THE SOUTHEASTERN US AND OHIO VALLEY AND
APPROACH THE MID-ATLANTIC REGION. PRECIPITATION ACROSS THE OHIO
VALLEY WILL STREAM TOWARDS THE NORTHEAST. ALTHOUGH THERE IS JUST
SCATTERED PRECIP UPSTREAM OVER NC AND EASTERN TN/KY EARLY THIS
MORNING...MODELS CONTINUE TO INDICATE IT WILL BECOME MORE WIDESPREAD
AS THE JET STREAM DEVELOPS...WITH PRECIPITATION MOVING INTO THE
FORECAST AREA FROM THE SOUTHWEST.
NO DOUBT CAD EFFECT FROM THE HIGH TO OUR NORTH HAS BEEN
WORKING...WITH SURFACE TEMPS NEAR OR BELOW FREEZING ACROSS THE
REGION THIS MORNING. MEANWHILE...00Z RAOB FROM THE BLACKBURG VA WFO
INDICATES WARM NOSE IS IN PLACE AT 850. THIS WARM AIR ALOFT WILL
MOVE INTO THE REGION...SETTING THE STAGE FOR A SLEET/FREEZING RAIN
SCENARIO. IT IS QUITE POSSIBLE THAT SOUTHERN COUNTIES...AROUND
CHARLOTTESVILLE/STAUNTON AND SURROUNDING AREAS...WILL SEE PRECIP
START AS SLEET WITH WARM NOSE DEVELOPING. ADJUSTED FORECAST HERE TO
INCLUDE SLEET MIXED WITH SNOW AT THE ONSET. FURTHER NORTH...STILL
EXPECTING SNOW AT THE START WITH ALL THE VERTICAL COLUMN BELOW
FREEZING...THEN CHANGING TO FREEZING RAIN/SLEET LATER.
WINTER STORM WARNING REMAINS IN EFFECT FOR MOST AREAS WEST OF
I-95...WITH WINTER WX ADVISORY TO THE EAST.
HIGHS TODAY NOT EXPECTED TO MAKE IT ABOVE FREEZING...EXCEPT FOR
EXCEPT FOR AREAS RIGHT ALONG CHES BAY AND POTENTIALLY SRN MD NEAR
THE POTOMAC RIVER/BAY CONFLUENCE. MAV/MET BIAS CORRECTED GRIDS USED
FOR TEMPS TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...SURFACE LOW PRESSURE PUSHES NORTH INTO THE GREAT
LAKES...WITH A TRAILING COLD FRONT APPROACHING FROM THE WEST AND A
WARM FRONT TO THE SOUTH...WHILE ANOTHER LOW DEVELOPS OFFSHORE. PRECIP
CONTINUES TONIGHT...WITH PREDOMINANT P-TYPE AS FREEZING RAIN. WINTER
STORM WARNING REMAINS IN EFFECT...AND THE EVENING/OVERNIGHT PERIOD
IS WHERE WE WILL BE MOST LIKELY TO SEE QUARTER INCH ICE
ACCUMULATIONS OR MORE THAT WOULD VERIFY THE WARNING. 00Z GFS/ECMWF
AND 21Z SREF IS MORE AGGRESSIVE HEAVIER BANDS OF PRECIP TONIGHT
ASSOCIATED WITH 850MB JTST...WHEREAS THE 00Z NAM IS SOMEWHAT DRIER.
SOME CONCERN THAT ICING ACCUM COULD BE HIGHER THAN WHAT IS CURRENTLY
FCST...BUT WILL HAVE TO WAIT FOR MORE MODEL CONSISTENCY WITH REGARD
TO BANDED PRECIP AND TIMING OF THE WARM FRONT TO PUSH ACROSS THE
AREA...WHICH WOULD SUPPORT WARMER TEMPS. FOR NOW...LOWS STILL
EXPECTED TO STAY BELOW FREEZING BEFORE DAWN MONDAY.
WARMER AIR MOVES INTO THE REGION MONDAY...WITH FREEZING RAIN
CHANGING TO RAIN. MODELS ARE ALSO BACKING OFF ON QPF SOMEWHAT
MONDAY...WHICH COULD LESSEN A FLOOD THREAT FROM NEW
RAINFALL...ALTHOUGH MELTING OF FROZEN PRECIP WILL ALSO COME INTO THE
EQUATION. IN GENERAL...EXPECT PRECIP TO TAPER OFF WITH TEMPS WARMING
INTO THE LOW TO MID 40S.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE SFC BNDRY WL REMAIN STALLED JUST SE OF CWFA MON NGT-TUE. THE
PTTN ALOFT WL BE CHARACTERIZED BY A BROAD RDG ACRS THE WRN ATLC/SERN
CONUS AND A L/WV TROF AXIS FM THE GRTLKS BACK TWD THE DESERT SW. A
TIGHT H5 HGT PTTN PROGGED SE OF THE TROF...HIGHLIGHTED BY A 160+ KT
UPR JET. WHILE S/WV ENERGY WL CROSS THE GRTLKS HEADED TWD NEW
ENGLAND TUE...RESULTING IN A MORE ZNL FLOW PTTN...CWFA WL RESIDE
IN RRQ OF THE JETMAX. HV BEEN HOPEFUL THAT THE BNDRY WUD PUSH FAR
ENUF SE TO NOT BE AN ISSUE TUE WHEN ANOTHER RIPPLE PROPAGATES
ALONG THE FNT...BUT AM BCMG MORE CONCERNED THAT WON/T BE THE CASE.
THERE/S PLENTY OF UPR LVL LIFT TO SUPPORT PCPN /EVEN THE DRY ECMWF
COMING ON BOARD/. THERMALLY...THE AMS WUD BE COLD ENUF TO SUPPORT
SNOW...EVEN THO BLYR TEMPS MAY BE MARGINAL. SUBFRZG DEWPTS WUD
SUPPORT MORE EVAP COOLING/WET BULB EFFECT...SO CANNOT DISCOUNT THE
POTL OF MORE SNOW. IF ANYTHING...MOS TEMPS MAY BE TOO WARM. HV
KEPT SAME FLAVOR IN GRIDS FOR MAX/MIN-T...BUT PLACED A LTL MORE
EMPHASIS ON SNOWY PTYPE. TOO FAR OUT TO TALK ABT ACCUMS...BUT HWO
ALREADY REFLECTS PSBLTY OF ADDTL SNFL...SO NO FURTHER ADJUSTMENTS
REQD.
HIPRES BLDS EWD FM CENTER OF CONUS...PROVIDING A CHILLY AMS FOR THE
2ND HALF OF THE WK. ITS ALSO REMARKABLE HOW QUICKLY SUBSIDENCE
ADVCS. DONT BELIEVE THERE WL BE MUCH OPPORTUNITY FOR UPSLP SHSN...
ALTHO WL BE ADDING A FEW CLDS WED.
GDNC AT ODDS BY THE END OF THE FCST. ECMWF REMAINS DRY...BUT GFS
SUGGESTING LOPRES TRACKS ACRS THE US/CNDN BRDR...DRAGGING A CDFNT
THRU AND ADVECTING MSTR NEWD AHD OF IT. IF THAT WERE TO OCCUR...
PTYPES WUD AGAIN BE AN ISSUE. TOO FAR OUT TO DRAW ANY CONCLUSIONS
YET...BUT DO HV POPS IN THE DATABASE SAT.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PERSIST FOR THE NEXT FEW HOURS AS A COLD DRY
AIRMASS CONTINUES TO FILTER INTO THE MIDDLE ATLANTIC REGION. THE
ATMOSPHERE WILL GRADUALLY MOISTEN AS LOW PRESSURE APPROACHES FROM
THE SOUTHWEST. A WINTRY MIX OF SNOW AND SLEET WILL DEVELOP BETWEEN
14-18Z OVER ALL TERMINAL SITES WITH MVFR CIGS AND VSBY EXPECTED.
SNOW AND SLEET WILL CHANGE TO ALL FREEZING RAIN WITHIN THE 18-00Z
TIME FRAME. PERIODS OF FREEZING RAIN WITH MVFR TO IFR CIGS AND VSBYS
EXPECTED INTO THE OVERNIGHT HOURS. SIGNIFICANT ICE ACCUMULATIONS
WILL OCCUR ESPECIALLY AT KIAD/KMRB AND KCHO. KBWI/KMTN AND KDCA WILL
GRADUALLY CHANGE OVER TO RAIN LATE TONIGHT OR EARLY MONDAY MORNING.
CIGS AND VSBY WILL REMAIN SUB VFR THROUGH MONDAY.
CDFNT SETTLES OFFSHORE MON NGT...BUT NOT BY MUCH. IF THERE WERE
ANY RESTRICTIONS...IT WUD BE DUE TO CIGS BUT THATS NOT A DONE
DEAL.
AN ADDTL WV OF LOPRES ALONG THE STALLED BNDRY OFFSHORE MAY LEAD TO
MORE PCPN TUE. CHO-DCA-BWI WL BE CLOSER TO SOURCE...AND STANDS THE
BETTER CHC AT SEEING SOMETHING. TEMPS WL BE COLD ENUF TO SUPPORT
SNOW. EVEN W/O PCPN...FLGT RESTRICTIONS A STRONG PSBLTY DUE TO
CIGS...W/ IFR LKLY IN ANY SNW.
VFR XPCTD WED-THU AS HIPRES BLDS.
&&
.MARINE...
SMALL CRAFT ADVISORY IN EFFECT FOR MARGINAL WIND GUSTS FOR TIDAL
POTOMAC S OF INDIAN HEAD AND ALL OF CHES BAY EARLY THIS MORNING. SCA
EXPECTED TO EXPIRE AT 6AM NORTH OF SANDY POINT. ALTHOUGH A WEAK
OFFSHORE LOW IS EXPECTED TO DEVELOP THIS EVENING AND
TONIGHT...PRESSURE GRADIENT DOES NOT LOOK STRONG ENOUGH AT THIS
TIME. A COLD FRONT WILL APPROACH THE WATERS FROM THE WEST
MONDAY...BUT CONDITIONS EXPECTED TO REMAIN BELOW SCA AT THIS TIME.
AS THE CDFNT MVS OFFSHORE...NLY FLOW COMMENCES ARND BLDG HIPRES.
THAT WUD SUPPORT CHANNELING IN THE CHSPK BAY. SCA PSBL...PRIMARILY
FOR THE MID BAY. THE FLOW WUD BE INTERRUPTED AS A WAVE OF LOPRES MVS
ALONG THE SFC BNDRY TUE.
&&
.HYDROLOGY...
RIVER FLOOD WARNING HAS BEEN CANCELLED AT GREAT CACAPON. RIVERS HAVE
CRESTED AT MOST SITES ABV HARPERS FERRY. THE CREST HAS YET TO REACH
POINT OF ROCKS AND LITTLE FALLS. POINT OF ROCKS SHUD STAY BELOW
CAUTION...BUT THATS NOT THE CASE FOR LITTLE FALLS.
QPF UP TO AN INCH SUN INTO ELY MON WL CAUSE ADDTL RIVER RISES MON
INTO TUE. HWVR...NOT ALL OF THAT QPF WL FALL AS RAIN...SO THERE/S
SOME UNCERTAINTY AS TO WHEN AND HOW QUICKLY THOSE RISES WL OCCUR...
OR HOW SGFNT THEY WL BE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 AM EST
MONDAY FOR DCZ001.
MD...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 10 AM EST
MONDAY FOR MDZ003>006-009-010-502.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 AM EST
MONDAY FOR MDZ007-011-013-014-016.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST
MONDAY FOR MDZ501.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 8 PM EST
THIS EVENING FOR MDZ017-018.
VA...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 10 AM EST
MONDAY FOR VAZ025>031-036>040-042-050>053-501>504.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 AM EST
MONDAY FOR VAZ054>057.
WV...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 10 AM EST
MONDAY FOR WVZ050>053-055-502-504>506.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST
MONDAY FOR WVZ501-503.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
ANZ532>534-536-537-540-541-543.
SMALL CRAFT ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
ANZ530-531-539.
&&
SYNOPSIS...HTS
NEAR TERM...KCS
SHORT TERM...KCS
LONG TERM...HTS
AVIATION...KRW/HTS
MARINE...KCS/HTS
HYDROLOGY...HTSHazardous weather outlook, Dec 8, 5:15 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 AM EST SUN DEC 8 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
515 AM EST SUN DEC 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR AREAS WEST OF INTERSTATE
95 FOR WINTRY PRECIPITATION CHANGING OVER TO FREEZING RAIN BY
AFTERNOON...WITH SIGNIFICANT ICE ACCUMULATIONS PROBABLE ESPECIALLY
TONIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS ALONG AND EAST
OF INTERSTATE 95 FOR WINTRY PRECIPITATION CHANGING OVER TO
FREEZING RAIN THIS AFTERNOON.
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE MARYLAND
PORTION OF THE CHESAPEAKE BAY SOUTH OF SANDY POINT AND THE TIDAL
POTOMAC RIVER BELOW INDIAN HEAD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WARNING CONTINUES INTO MONDAY MORNING FOR AREAS
WEST OF INTERSTATE 95 DUE TO LINGERING FREEZING RAIN.
A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR PORTIONS OF THE WATERS
MONDAY NIGHT INTO TUESDAY NIGHT.
THERE IS A CHANCE OF ACCUMULATING LIGHT SNOW ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
515 AM EST SUN DEC 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR WINTRY PRECIPITATION
CHANGING OVER TO FREEZING RAIN THIS AFTERNOON...WITH SIGNIFICANT
ICE ACCUMULATIONS PROBABLE ESPECIALLY TONIGHT. THE AREA OF MOST
SIGNIFICANT IMPACT WILL BE THE INTERSTATE 81 CORRIDOR AND AREAS
WEST OF THE BLUE RIDGE AT ELEVATIONS LESS THAN 1500 FEET.
FOR THE WESTERN SLOPES OF THE ALLEGHENY FRONT...A WINTER WEATHER
ADVISORY IS IN EFFECT FOR WINTRY PRECIPITATION CHANGING OVER TO
FREEZING RAIN THIS AFTERNOON AND CONTINUING THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WARNING CONTINUES INTO MONDAY MORNING DUE TO
LINGERING AREAS OF FREEZING RAIN. THE AREA OF MOST SIGNIFICANT
IMPACT WILL BE THE INTERSTATE 81 CORRIDOR AND AREAS WEST OF THE
BLUE RIDGE AT ELEVATIONS LESS THAN 1500 FEET.
FOR THE WESTERN SLOPES OF THE ALLEGHENY FRONT...A WINTER WEATHER
ADVISORY CONTINUES INTO MONDAY MORNING DUE TO LINGERING AREAS OF
FREEZING RAIN.
THERE IS A CHANCE OF ACCUMULATING LIGHT SNOW ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS.
HTS
Winter Weather, Spotsylvania
- When
- December 8, 6:00 AM EST to 11:00 PM EST
- Where
- Spotsylvania forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Ice accumulations of around a tenth of an inch fell at surrounding locations.
Winter Weather, King George
- When
- December 8, 6:00 AM EST to 11:00 PM EST
- Where
- King George forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Ice accumulations of around a tenth of an inch fell at surrounding locations.
Winter Weather, Arlington
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Arlington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Ice accumulations of around a tenth of an inch fell at surrounding locations.
Winter Storm, Frederick
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Snow accumulations around five inches was reported in Stephens City.
Winter Storm, Clarke
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Snow accumulations around five inches was reported in Berryville.
Winter Storm, Shenandoah
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Snow accumulations around five inches was reported in Strasburg.
Winter Storm, Augusta
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at surrounding locations.
Winter Storm, Rockingham
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at surrounding locations.
Winter Storm, Nelson
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at surrounding locations.
Winter Storm, Albemarle
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Ice accumulation around a quarter inch were measured surrounding locations.
Winter Storm, Greene
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at surrounding locations.
Winter Storm, Page
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at Luray.
Winter Storm, Madison
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at Haywood.
Winter Storm, Culpeper
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Culpeper forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at Amissville.
Winter Storm, Rappahannock
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at surrounding locations.
Winter Storm, Northern Fauquier
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at Bealeton.
Winter Storm, Southern Fauquier
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at Warrenton.
Winter Storm, Prince William
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Prince William forecast zone
- Reported by
- Trained Spotter
Ice accumulations around a quarter inch were measured at Manassas.
Winter Storm, Loudoun
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Loudoun forecast zone
- Reported by
- NWS Employee
Ice accumulations around a quarter inch were measured at Ashburn.
Winter Storm, Fairfax
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Fairfax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at Oakton.
Winter Storm, Warren
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Ice accumulations around a quarter inch were measured at Karo.
Winter Weather, Orange
- When
- December 8, 6:00 AM EST to December 9, 9:00 AM EST
- Where
- Orange forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Ice accumulations around a tenth of an inch were measured at Barboursville.
Winter Storm, Stafford
- When
- December 8, 6:00 AM EST to December 9, 11:00 AM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Ice accumulations of a quarter inch were measured at Hartwood.
Winter Storm, Western Highland
- When
- December 8, 11:00 AM EST to December 9, 10:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Unknown
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A quarter inch of ice accumulation from freezing rain was estimated based on observations nearby.
Winter Storm, Eastern Highland
- When
- December 8, 11:00 AM EST to December 9, 10:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Unknown
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A quarter inch of ice accumulation from freezing rain was estimated based on observations nearby.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 8 to 9, 20133 deaths · 15 events
- Winter Storm and Winter Weather in New Jersey, December 8 to 9, 20132 deaths · 20 events
- Winter Storm and Winter Weather in Pennsylvania, December 8 to 9, 20131 death · 1 injured · 13 events
- Ice Storm and Winter Storm in West Virginia, December 8 to 9, 2013$75,000 · 14 events
- Cold in New Mexico, December 8, 2013$50,000 · 1 event
- Ice Storm and Winter Storm in Virginia, December 8 to 10, 2013$3,000 · 23 events
- Ice Storm and Winter Weather in Kentucky, December 8, 201322 events
- Winter Weather in Texas, December 8, 201316 events
- Winter Storm and Winter Weather in Maryland, December 8 to 9, 201315 events
- Winter Storm in West Virginia, December 8 to 9, 201311 events
- Cold in Minnesota, December 8, 20131 injured · 1 event
- Winter Storm in Virginia, December 8 to 9, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486941, 486943, 486944, 487011, 487012, 487013, 487028, 487029, 487030, 487032, 487033, 487034, 487035, 487036, 487037, 487038, 487039, 487041, 487042, 487043, 487045, 487051, 491123, 495516, 495517.